Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 7, 1998, 8:34 PM MDT for Baca County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 1998, 8:34 PM MDT (02:34 UTC)
- Expired
- Jun 7, 1998, 9:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 9:00 PM MDT | Hail 1.75 | Campo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 080234 RRA SVRPUB COC009-080330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 834 PM MDT SUN JUN 7 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 930 PM MDT * AT 834 PM MDT...RADAR SHOWED A SEVERE STORM 30 MILES SOUTH OF SPRINGFIELD MOVING MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED WILL BE CAMPO BY 840 PM MDT...HIGHWAY 287/385 BY 840 PM MDT AND OPEN COUNTRY OF EXTREME SOUTHERN BACA COUNTY. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. LW/JLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM MDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jun 7, 1:40 PM MDT, 6 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT SUN JUN 7 1998 THE POTENTIAL FOR SEVERE WEATHER FOR THE LATE AFTERNOON AND EVENING HOURS IS THE MAIN FORECAST CONCERN. AT NOON SATELLITE SHOWED AN UPPER LOW CENTERED OVER THE UT/AZ/NV BORDER AREA. SURFACE PRESSURES OVER COLORADO WERE CONTINUING TO FALL AND A STRONG PRESSURE GRADIENT OVER THE EASTERN PLAINS HAS RESULTED IN VERY WINDY CONDITIONS. THE STRONG LOW LEVEL SOUTHERLY FLOW OVER THE EASTERN PLAINS IS DRAWING MOIST AIR INTO THE SOUTHEAST PLAINS. DEW POINTS ACROSS THE SOUTHEAST PLAINS RANGED FROM THE MID 40S TO AROUND 50...AND THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS LOW LEVEL MOISTURE CONTINUE TO BE DRAW INTO THE AREA FROM THE SOUTH. ALSO UPPER JET IS MOVING OVER THE AREA. SEEMS THAT SEVERE WEATHER IS CERTAINLY POSSIBLE AND ONE SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FROM EAST CENTRAL COLORADO AND NORTH. WILL GO WITH OVERNIGHT LOWS SOMEWHERE AROUND GUIDANCE...EXCEPT FOR THE SAN LUIS VALLEY WHERE GUIDANCE SEEMS A LITTLE LOW.
In the hours before
Special weather statement, Jun 7, 6:04 PM MDT, 2 hours 30 minutes before
COZ078-080-081-080105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT SUN JUN 7 1998 A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT FOR KIOWA ...PROWERS AND BACA COUNTIES... STRONG SOUTH WINDS OF 30 TO 40 MPH AND GUSTING TO AROUND 60 MPH CAN BE EXPECTED UNTIL 7 PM. SINCE 530 PM MDT...WINDS AT LAMAR HAVE GUSTED TO 55 MPH...WHILE SPRINGFIELD INDICATED GUSTS TO 45 MPH IN THE STRONG SOUTH WINDS THAT STREAMED ACROSS SOUTHEAST COLORADO. THESE GUSTY WINDS WILL MAKE OPEN WATERS OF RESERVOIRS AND LAKES VERY CHOPPY AND HAZARDOUS. BOATERS AND THOSE WHO ARE FISHING MIGHT CONSIDER POSTPONING THEIR OUTINGS UNTIL THE WIND HAS DIED DOWN. AT THE VERY LEAST...BE EXTREMELY CAREFUL ON THE WATER. RMG
Special weather statement, Jun 7, 6:51 PM MDT, 1 hour 43 minutes before
COZ078-080-081-080150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 651 PM MDT SUN JUN 7 1998 ...HIGH WIND WARNING FOR KIOWA...PROWERS AND BACA COUNTIES WILL EXPIRE AT 7 PM MDT... WINDS OVER EXTREME SOUTHEAST COLORADO HAVE CONTINUED TO SUBSIDE SINCE 6 PM WITH STEADY SPEEDS AT LAMAR IN THE 25 TO 35 MPH RANGE AND GUSTING 45 TO 50 MPH. THESE WINDS WILL CONTINUE TO TAPER OFF THE REMAINDER OF THE EVENING...ALTHOUGH STEADY WINDS WILL REMAIN A BIT BRISK UNTIL AROUND 10 PM. IF YOU HAVE RESPIRATORY PROBLEMS...REMAIN INDOORS UNTIL THE DUST SUBSIDES. RMG
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:26 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 59 min |
| Jun 8, 12:35 AM MDT | Severe Thunderstorm Warning | PUB | Prowers | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.